[Show abstract][Hide abstract] ABSTRACT: External fractionated radiotherapy of cancer increases the risk of cardio- and cerebrovascular events, but less attention has been paid to the potential side effects on the arteries following internal radiotherapy with radioactive iodine (RAI), i.e. 131-iodine. About 279 per million citizens in the western countries are treated each year with RAI for benign thyroid disorders (about 140,000 a year in the EU), stressing that it is of clinical importance to be aware of even rare radiation-induced side effects. In order to induce or accelerate atherosclerosis, the dose to the carotid arteries has to exceed 2 Gy which is the known lower limit of ionizing radiation to affect the endothelial cells and thereby to induce atherosclerosis.
To estimate the radiation dose to the carotid arteries following RAI therapy of benign thyroid disorders.
Assuming that the lobes of the thyroid gland are ellipsoid, that the carotid artery runs through a part of the lobes, that there is a homogeneous distribution of RAI in the lobes, and that the 24 h RAI uptake in the thyroid is 35 % of the (131)I orally administrated, we used integrated modules for bioassay analysis and Monte Carlo simulations to calculate the dose in Gy/GBq of administrated RAI.
The average radiation dose along the arteries is 4-55 Gy/GBq of the (131)I orally administrated with a maximum dose of approximately 25-85 Gy/GBq. The maximum absorbed dose rate to the artery is 4.2 Gy/day per GBq (131)I orally administrated.
The calculated radiation dose to the carotid arteries after RAI therapy of benign thyroid disorder clearly exceeds the 2 Gy known to affect the endothelial cells and properly induce atherosclerosis. This simulation indicates a relation between the deposited dose in the arteries following RAI treatment and an increased risk of atherosclerosis and subsequent cerebrovascular events such as stroke.
Annals of Nuclear Medicine 07/2013; · 1.41 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: There is considerable evidence suggesting, that older antiepileptic drugs (AEDs) and some of the newer ones decrease bone mineral density (BMD). However, there is only limited and conflicting data concerning the effect of levetiracetam on BMD. In this cross-sectional study we analysed data from 168 adult consecutive outpatients treated with AEDs for more than 2 years, and who underwent measurement of the BMD. We compared the incidence of decreased BMD among the patients treated with 6 different AEDs: carbamazepine (CBZ), oxcarbazepine (OXC), valproic acid (VPA), lamotrigine (LTG), topiramate (TPM) and levetiracetam (LEV). Among the patients on monotherapy, reduced BMD was present significantly most often in patients treated with LEV and those treated with OXC. In the group of patients on polytherapy there was no significant difference in the incidence of low BMD among patients treated with various AEDs. Our data suggest that patients on long-term treatment with LEV have a higher risk for affection of bone density.